Feeling Frustrated by Allergic Reaction to Meds

I visited the doctor with extreme exhaustion, to the point of feeling sick by 3.30 in the afternoon everyday, feeling like I was trudging through mud just to walk down the office and unable to function on a day to day basis.

At first I was told that my thyroid was underactive and I wasn't on the borderline, but no figures were given. The follow up blood test showed levels to be normal, still no figures given, the doctor wanted to just leave it there. However I advised I was still feeling awful so the doctor prescribed 25mg of Levothyroxine. On day 4 of taking it I woke up with a swollen face and lips and struggling to breathe. I took an antihistamine and went to work but felt terrible so called the doctor. I was advised to stop the pills and go in on after the weekend.

I visited the doctor who asked is I was allergic to lactose and I advised that I have a serious allergy to dairy, she claimed to be unaware of this. She told me she was unable to prescribe anything else so I needed to persevere and to take an antihistamine 1 hour before each pill and come back in for bloods in a month. I wasn't keen on this idea but she is the doctor and I would hope she would know what she is doing.

I had my bloods taken, felt a little brighter, less head fog but still not right. I was told to book an appointment as the doctor wanted to see me. However I woke up this morning with a swollen face and tongue and feeling really poorly, I have completed about a month on the pills taking an antihistamine before each one.

Today the doctor has told me she does not believe the pills are the issue, there was an alternative liquid she could prescribe, erm didn't she tell me before there was nothing else?! She now wants me to stop the pills for 3 days, and then start taking them again on Friday without the antihistamine. As you can imagine this scares the pants off me, what if the reaction is worse next time?

I have never been given my readings and have now requested them from the doctors, do they have to give them to me? What should I be aware of and what should my next course of action be?

I am no dummy and I have read loads around this subject , stopping caffeine, eating little to no gluten and upping my allowed fruit and vegs. I really could use some help and advise.

12 Replies

oldestnewest
  • Welcome to the forum, MrsGracey.

    Your GP can either write 'lactose-free' Levothyroxine on your prescription or specify one pf the lactose-free makes in the link below on your prescription.

    thyroiduk.org.uk/tuk/treatm...

    The Data Protection entitles patients to recent test results for a nominal £1-£2 to cover the cost of printer ink and paper. You can pay £50 to access your entire GP manual and electronic records.

    ico.org.uk/for_the_public/t...

  • Thank you, I did read up on it and saw there were lactose free versions I got the impression the doctor was avoiding a more expensive option.

  • MrsG, the European brands are probably a few pennies more expensive than generic Levothyroxine but they will be a lot cheaper than liquid thyroxine.

    I hope it's not a cost issue. Your GP should concerned about your health than not her drug budget.

  • MrsG, If your GP won't prescribe a lacto-free version you can use your next prescription form to order direct from Henning or Aliud to see whether you tolerate it better. You'll have to pay but if it helps you may then be able to persuade your GP to prescribe.

  • I got my TSH levels for last 3 blood tests but there are no other levels listed is this normal.

    Very confused I started at TSH 6.8, then 7.6, after I started on 25mcg my TSH is at 12, do I need to be asking for a more comprehensive blood test from the doctor?

  • MrsG, not yet, high TSH means FT4 and FT3 will be low. You do need to ask for a dose increase. TSH needs to be just above or below 1.0.

  • Thank you, I am seriously considering a change of doctor, she actually advised me that she had no idea what to do with me

  • MrsG, if your GP doesn't know, she should confer with colleagues or refer you to an endocrinologist. Perhaps you should see another GP at the practice or change practice.

  • Hmm as far as I am concerned taking antihistamine does not work if you are allergic to milk. You say you are and the med contains lactose then there is no doubt.

    I cannot understand how that can work. I know many people that cannot tolerate lactose and taking thyroid med that contains lactose makes them very ill. Doctors don't seem to understand it.

    The liquid one is lactose free so that should be safe for you.

  • Thanks.

    I have a serious dairy allergy, not to be confused with lactose intolerance, I literally blow up like a balloon and my tongue swells and bleeds. Having read some sites and info online it is a recommended form of action for a doctor to take if you have a suspected allergic reaction to one of the ingredients. I however am very unhappy with this, especially as today she suggested I chop and change my antihistamines whenever one stops being effective

  • Your doctor does not seem to understand severity of your situation. I hope you get the right type of medication so you don't have to play with antihistamines. Otherwise there will be on going inflammation in your body and that causes other issues.

  • I realised that I was allergic to the maize starch in levothyroxine. I realised this after Christmas and now my GP writes me up for liquid thyroxine. Also my tongue swelled and my sore tongue felt very difficult and I realised I was allergic to corsodyl toothepaste which has a negative effect on thyroxine. It has chlorhexidine gluconate in it which gave me slurred speech, muscle twitching, swollen tongue and I could not swallow. I have since taken care of myself and stopped the offending treatments

You may also like...